Alert archive / New Mexico / High Wind Watches in 2021

High Wind Watch 6, NWS Albuquerque, NM

April 15, 20215 counties in New Mexico

NWS Albuquerque, NM issued this high wind watch at Apr 15, 2021, 2:26 PM MDT for 5 counties in New Mexico. It took effect at Apr 16, 2021, 10:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 15, 2021, 2:26 PM MDT (20:26 UTC)
In effect from
Apr 16, 2021, 10:00 PM MDT
Expired
Apr 16, 2021, 1:12 AM MDT
In force
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS75 KABQ 152026
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
226 PM MDT Thu Apr 15 2021

NMZ219-160100-
/O.NEW.KABQ.HW.A.0006.210417T0400Z-210417T1400Z/
/O.CON.KABQ.WI.Y.0029.000000T0000Z-210416T0100Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
226 PM MDT Thu Apr 15 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY 
MORNING...

* WHAT...For the Wind Advisory, west winds 25 to 35 mph with gusts 
  up to 45 mph. For the High Wind Watch, east winds 35 to 45 mph 
  with gusts up to 65 mph possible.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...For the Wind Advisory, until 7 PM MDT this evening. For the 
  High Wind Watch, from Friday evening through Saturday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this 
situation.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ205>208-210-211-216-218-220>226-160100-
/O.CON.KABQ.WI.Y.0029.000000T0000Z-210416T0100Z/
West Central Plateau-West Central Mountains-West Central
Highlands-Southwest Mountains-Tusas Mountains Including Chama-
Jemez Mountains-Upper Rio Grande Valley-Santa Fe Metro Area-Lower
Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-Upper
Tularosa Valley-South Central Mountains-
226 PM MDT Thu Apr 15 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of central, north central, and west central New 
  Mexico.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

15
2 follow-up statements
030 
WWUS75 KABQ 160057
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
657 PM MDT Thu Apr 15 2021

NMZ219-160900-
/O.EXP.KABQ.WI.Y.0029.000000T0000Z-210416T0100Z/
/O.CON.KABQ.HW.A.0006.210417T0400Z-210417T1400Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
657 PM MDT Thu Apr 15 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH 
SATURDAY MORNING...
...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

* WHAT...East winds 25 to 35 mph with gusts up to 50 mph possible.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...From Friday late evening through early Saturday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this 
situation.

&&

$$

NMZ205>208-210-211-216-218-220>226-160200-
/O.EXP.KABQ.WI.Y.0029.000000T0000Z-210416T0100Z/
West Central Plateau-West Central Mountains-West Central
Highlands-Southwest Mountains-Tusas Mountains Including Chama-
Jemez Mountains-Upper Rio Grande Valley-Santa Fe Metro Area-Lower
Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-Upper
Tularosa Valley-South Central Mountains-
657 PM MDT Thu Apr 15 2021

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds will continue to slowly decrease through the evening, 
therefore the Wind Advisory will be allowed to expire.

$$

CHJ
786 
WWUS75 KABQ 160712
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
112 AM MDT Fri Apr 16 2021

NMZ219-161800-
/O.UPG.KABQ.HW.A.0006.210417T0400Z-210417T1400Z/
/O.NEW.KABQ.HW.W.0009.210417T0300Z-210417T1200Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
112 AM MDT Fri Apr 16 2021

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT 
SATURDAY...

* WHAT...East winds 40 to 50 mph with gusts up to 65 mph possible.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area. The strongest winds will occur from Placitas south across 
  the east side of Albuquerque to Meadow Lake and Abo Canyon.

* WHEN...From 9 PM this evening to 6 AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around trees 
and branches. If possible, remain in the lower levels of your home 
during the windstorm, and avoid windows. Use caution if you must 
drive.

&&

$$

Guyer

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Apr 15, 11:27 AM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 15, 11:27 AM MDT, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1127 AM MDT Thu Apr 15 2021

.AVIATION...
18Z TAF CYCLE
Widespread MVFR to IFR conditions are still in place along and east
of the central mountain chain. Strong, dry westerlies will move into
western and central NM through this afternoon, helping to gradually
clear out portions of the east. Despite this, IFR conditions will
likely continue through late this evening for the far eastern plains,
including KTCC. Meanwhile, westerly winds will continue to strengthen
across much of western and central NM where wind gusts of 35 to 45
knots will be common with areas of BLDU. An Airport Weather Warning
will likely be issued for KABQ early this afternoon. A backdoor cold
front will then move into the eastern plains, resulting in northerly
gusty winds across the east after 12Z.

15

&&

.PREV DISCUSSION...330 AM MDT Thu Apr 15 2021...
.SYNOPSIS...
Strong winds will prevail today across northern and central New
Mexico creating critical fire weather conditions. Temperatures will
remain cooler than average across the eastern plains. A strong backdoor
front makes its descent Friday bringing unsettled weather to the Land
of Enchantment through Monday increasing chances for rain, mountain
snow, and isolated thunderstorms. Strong east canyon winds will
impact the Middle Rio Grande and Upper Tularosa valleys Friday night
into Saturday morning. Temperatures will remain below average
areawide through next Tuesday.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH FRIDAY)...
A dynamic day is in store today with a wide variety of wx impacts
expected. Currently, moist low-level southeast flow across eastern
NM has led to widespread low cigs with patchy fog, especially along
the east slopes of the central mt chain. Near-term guidance still
suggests some very light rain and areas of drizzle will expand near
the TX/NM border before sunrise. Conditions will be slow to improve
across the east as we await a potent dry slot moving in from the
west. A few showers and thunderstorms are expected by the afternoon
over northeast NM as a 130 kt jet max moves overhead and provides
enough lift along the dryline. This dry punch will be accompanied by
strong southwest to west winds across central and western NM this
afternoon. Wind Advisories were expanded into the northern RGV and
northwest mountains where gusts up to 45 mph are likely. Prolonged
extreme to exceptional drought conditions will help produce areas of
BLDU as well across central and western NM.

Temperatures will trend colder tonight with very dry air and lighter
winds across central and western NM. Low level moisture will hang on
over far eastern NM where additional low clouds and patchy fog are
possible near the TX state line Friday morning. The next back door
cold front will move southwest into eastern NM by Friday afternoon
while central and western areas remain very dry and breezy.

LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...
With the upper level low's ejection into the Great Plains Saturday
night, a robust backdoor cold front is sent down the eastern plains.
Meanwhile, lagging energy behind the low will start to attempt to
close off in the Great Basin and progress south. The front will surge
south and west throughout the night reaching the Continental Divide.
Strong east canyon winds will take hold across the Middle Rio Grande
and Upper Tularosa valleys Friday night into Saturday morning, where
advisory level speeds are possible. Chances for precipitation start
increasing Saturday favoring the central mts and westward. Models are
in agreement of the trailing shortwave closing off into a low by 06Z
Sunday, though its placement is more up for debate with the 00Z than
previous guidance. Still, there is good agreement about additional
moisture being entrained by the low. Given the enhanced lift and
moisture, widespread precipitation is in store Sunday for the Land of
Enchantment. Given the colder temperatures in the wake of the front,
expect accumulations of a few to several inches above 6K ft Saturday
and Sunday. Temperatures will drop an additional 5 to 10 degrees
below climatological normals Saturday, staying below normal until at
least Tuesday before rebounding. The second low moves south to the
bootheel Monday morning but the chances for precipitation continue
into the start of the work week, with some models hinting at an
influx of moisture from another trough to the north. As soon as the
second low has departed, another disturbance begins its descent from
the PacNW. Model agreement is lackluster in the evolution of this
system at this juncture and as such, did not deviate from the NBM in
regards to PoPs. All and all, a regime of active weather looks to
persist in the long term for the foreseeable future as a sinusoidal
synoptic pattern continues to prevail.

Guyer/12

&&

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT TODAY FOR MUCH OF NORTHERN, CENTRAL,
AND WESTERN NEW MEXICO DUE TO STRONG WINDS AND LOW HUMIDITY...

A potent dry slot approaching from the west with a 130 kt upper jet
max will lead to widespread strong southwest to west winds over
central and western NM today. Significant critical fire wx is likely
along and west of the central mt chain where Red Flag Warnings are
already in place. Very dry conditions will persist into Friday over
central and western NM however winds will be lighter. A back door
cold front will move into eastern NM Friday afternoon then thru the
RGV Saturday morning. A more unsettled wx pattern will take hold of
the region Saturday thru Tuesday with increasing chances for wetting
rainfall, mountain snow, below normal temps, and relatively lighter
winds.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ101-102-105>107-109.

Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ205>208-210-211-216-218>226.

&&
Hazardous weather outlook, Apr 15, 5:01 AM MDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
501 AM MDT Thu Apr 15 2021

NMZ201>241-161115-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
501 AM MDT Thu Apr 15 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect until 8 PM for northern, western, and
central New Mexico where low humidities combined with strong winds
will create critical fire weather conditions. Additionally, strong
winds with gusts up to 45 mph are expected today across portions of
western and central New Mexico.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong cold front will desend into New Mexico from the
northeast on Friday bringing an increased chance of showers, mountain
snow, and thunderstorms throught the weekend. Strong east canyon
winds are possible across the Middle Rio Grande Valley late Friday
night into Saturday morning as the cold front surges west.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report high wind gusts or any wildfires
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

12

Nearby

High Wind Watches in New Mexico, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.